Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Medicine side effects

Posted by on Jan. 28, 2013 at 11:43 AM
  • 5 Replies
  • 209 Total Views
My son has been on medicine for only 5 days now. It seems to help him focus more and when u talk to him he actually seems like he's listening not somewhere else. I took him to the store yesterday and didn't have to tell him anything which usually I have to give him reminders constantly. But the downside is he's very emotional lately. He always has times when he cries or so on. But since he started the medicine it's non stop he doesn't stop if I tell him no. So my question is should I give it time or should I think about diffrent medicine? And when he does these things what should I do?
Posted on the NEW CafeMom Mobile
by on Jan. 28, 2013 at 11:43 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-5):
Verrine
by Bronze Member on Jan. 28, 2013 at 4:12 PM

Call the doctor and ask for a different medication. There are many to choose from and he should not be having extra mood swings. My son is emotional too. The medication actually reduces the emotional roller coaster. I think it's because it reins in the impulse to flip out.

lazyd
by Bronze Member on Jan. 31, 2013 at 6:45 PM

all meds are different for each and every child.  Even for sibilings - one med may not work for one but for the other.  You could talk to your son's doctor but i was told that you needed to wait for at least 8 weeks to see if a med really worked and to "balance" it out in his system to see if side effects go away (which a side effect could be more emotions).  But my son is emotional with and without meds.  I think adhd kids are just more emotional, so i don't even consider it a side effect.  And some people just say that the good (of taking meds) outweighs the bad (which are side effects), so it is up to you and your son what you want to "live with/deal with". 

Becky119
by on Feb. 1, 2013 at 8:48 AM
My son is always emotional to but ill send him to his room where he calms down and he will be fine. But lately it's outburst at my 4 yr old even talking back to us really bad. Plus like the other night we told him that was enough tv and he sat in his bed and cried and yelled for literally a hour in a half straight. Not like him at all. Usually gets over it by then.
Posted on the NEW CafeMom Mobile
momkelly2
by Head Admin Catherine on Feb. 4, 2013 at 10:33 AM

 outburst of anger is an issue with some meds with some kids and adults.    you can ask for a trial with another med.     my kids could take concerta,  Dexedrine, but DD could not take aderal.   not saying aderal is bad.. just wasn't good for DD or me.   I took it  for a short time and could see why DD was so nasty on it.

so a change in meds might be an answer.


Quoting Becky119:

My son is always emotional to but ill send him to his room where he calms down and he will be fine. But lately it's outburst at my 4 yr old even talking back to us really bad. Plus like the other night we told him that was enough tv and he sat in his bed and cried and yelled for literally a hour in a half straight. Not like him at all. Usually gets over it by then.


 

  Catherine 
There is no MD after my name..  
 I am just a mom with years of experience raising ADHD kids.... LOL

MomOfOneCoolKid
by Bronze Member on Feb. 4, 2013 at 1:06 PM

 


Quoting lazyd:

all meds are different for each and every child.  Even for sibilings - one med may not work for one but for the other.  You could talk to your son's doctor but i was told that you needed to wait for at least 8 weeks to see if a med really worked and to "balance" it out in his system to see if side effects go away (which a side effect could be more emotions).  But my son is emotional with and without meds.  I think adhd kids are just more emotional, so i don't even consider it a side effect.  And some people just say that the good (of taking meds) outweighs the bad (which are side effects), so it is up to you and your son what you want to "live with/deal with". 


 8 weeks sounds really long unless its a med like straterra. For stimulants, i think a week to two weeks max. If there is a "serious" side effect like aggression and mood swings but there is improvement in focus and other behaviors, i think another stimulant should be tried.

Sometimes for some kids, later on, i think tenex or intuniv is layered on...

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)